Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 50, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 14, 1996, 8:14 PM CDT for Phelps County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 1996, 8:14 PM CDT (01:14 UTC)
- Expired
- Apr 14, 1996, 9:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Phelps County, MO
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2368 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:04 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Apr 14, 2:04 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT SUN APR 14 1996...MASTERS SUNDAY... WELL...LATEST SFC CHART AND ADAP ANAL HAS...DRY LINE FM PPF-MLC WITH 30 DEW PTS IN NE OK AND SE KS...AND 60 DEW PT LINE ACRS EXTREME E OK BASED OFF MESONET AND 61 TO NR FYV. ADAP MSTR CONVERGENCE CHART HAS HUGE BULLSEYE NR NVD AND STG THETA E ADVECTION TOO. +S FOR SVR WX 1) STONG POLAR 90 JET ARND BASE OF DEEP TROF 2) DRY LINE AND SFC FNTS WITH MDT TO STG CONVERGENCE 3) OPTIMUM WBZ. 4) VERY STG SHEAR AND HELICITY VALUES WITH ASSOCIATED TURNING HODOGRAPH. 5) LLVL JET 6) MDT-STG INSTABILITY VALUES. THE BIG NEGATIVE PROBLEM IS LACK OF LLVL MSTR DEPTH AND CAP. BELIEVE WITH THE DRY SLOT OVR SE KS AND E OK AND ABUNDANT SUNSHINE THE CAP WL SLOWLY BUST...HOWEVER CELL COVERAGE APPEARS TO BE SEVERELY LIMITED DUE TO ONLY 3000 FT OF MSTR TO WORK WITH. DESPITE THIS ISOLD SUPERCELLS ARE PLAUSIBLE DUE TO 2000 CAPE AND STG SHEAR. . THE ETA WAS PREFERRRED AGAIN...THE BIG QUESTION IS HOW LONG TO KP THE ST/SC IN BEHIND FROPA AND HOW MUCH WRAP ARND PCPN. WITH CYCLONIC CURVATURE AND THE PROGGEF TRACK OF THE LOW...SC AND SCT LIGHT R-/RW- SEEMS QUITE REASONABLE. RECOMMENDATIONS... STL JLN GRP TNGT 40% OF LGT RAIN. LO UPR 30S. W-NW WND 15-30. UNO GRP OLD ZFP FOR TNGT IS STILL GD. SGF GRP 50% CHC OF LGT RAIN...WINDY & MUCH COLDER. LO 35-40 WND BCMG NW AT 15 TO 30. WND CHILLS IN THE TEENS. TOP...30% CHC OF LGT R/RW TIL MIDNIGHT THEN CLOUDY/COLD & WINDY. LO 35-40. CCF INFO SGF RU 037/047 032/067 045 04530 JLN NU 039/050 036/070 049 04410 GORDON
In the hours before
Special weather statement, Apr 14, 3:33 PM CDT, 4 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 332 PM CDT SUN APR 14 1996 ...TORNADO WATCH NUMBER 168 IN EFFECT FOR A LARGE PORTION OF SOUTHWEST AND CENTRAL MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI UNTIL 1000 PM CDT... LATE SUNDAY AFTERNOON...A LOW PRESSURE AREA WAS INDICATED OVER EASTERN KANSAS. THE CIRCULATION AROUND THIS SYSTEM WAS BRINING WARM AND MOIST AIR INTO THE OZARKS. THE STRONG SOUTHWEST WINDS HAD CREATED A BOUNDARY BETWEEN WARM AND MOIST AIR AND VERY WARM AND DRY AIR OVER SOUTHWEST MISSOURI...FROM WARSAW IN BENTON COUNTY SOUTH TO NEAR SPRINGFIELD TO GALENA IN STONE COUNTY. THUNDERSTORMS WILL DEVELOP RAPIDLY ALONG THIS BOUNDARY AND MOVE TO THE NORTHEAST AT NEAR 30 MPH. LARGE HAIL...WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE THUNDERSTORMS AS THEY MOVE ACROSS THE OZARKS THIS EVENING. TORNADO DEVELOPMENT IS ALSO POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THE PORTION OF SOUTHWEST AND CENTRAL MISSOURI ALONG AND EAST OF A LINE FROM WARSAW IN BENTON COUNTY TO SPRINGFIELD TO GALENA IN STONE COUNTY. THIS INCLUDES THE SPRINGFIELD...BRANSON...WEST PLAINS...ROLLA...LEBANON..FORT LEONARD WOOD AND CAMDENTON AREAS. MS
Special weather statement, Apr 14, 6:33 PM CDT, 1 hour 41 minutes before
MOZ057-058-069>071-081>083-091-092-096>098-105-106-150235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 631 PM CDT SUN APR 14 1996 ...TORNADO WATCH NUMBER 171 IN EFFECT UNTIL 100 AM CDT FOR PORTIONS OF CENTRAL AND ALL OF SOUTH CENTRAL MISSOURI... A LOW PRESSURE SYSTEM LOCATED OVER WEST CENTRAL MISSOURI CONTINUE TO FUNNEL WARM AND MOIST AIR INTO CENTRAL AND SOUTH CENTRAL MISSOURI. THE CIRCULATION AROUND THIS SYSTEM WAS ALSO BRINGING VERY DRY AIR INTO SOUTHWEST MISSOURI. THE BOUNDARY BETWEEN THE MOIST AND DRY AIRMASSES WAS THE FOCUSING MECHANISM FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. THE STORMS WILL MOVE TO THE NORTHEAST AT NEAR 30 MPH...WITH HAIL IN EXCESS OF ONE INCH IN DIAMETER POSSIBLE. VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG WINDS OF 60 TO 70 MPH ARE ALSO POSSIBLE...ALONG WITH ISOLATED TORNADOES. THE COUNTIES INCLUDED IN THE WATCH ARE: MILLER PHELPS LACLEDE CAMDEN PULASKI MARIES DENT DOUGLAS HOWELL OREGON OZARK SHANNON TEXAS WEBSTER WRIGHT INCLUDING THE CITIES OF: ROLLA FORT LEONARD WOOD LHEBANON CAMDENTON VIENNA SALEM AVA WEST PLAINS ALTON EMINENCE HOUSTON MS
Local storm report, Apr 14, 7:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
715 PM CDT SUN APR 14 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
415 PM 3 E COLE CAMP MO 1.75 INCH HAIL
04/14/96 BENTON GOLF BALL SIZE HAIL REPORTED
BY COLE CAMP POLICE
417 PM SPRINGFIELD MO 0.88 INCH HAIL
04/14/96 GREENE REPORTED BY HAMS
430 PM STRAFFORD MO 1.00 INCH HAIL
04/14/96 GREENE REPORTED BY TRUCKERS ON I 44
434 PM FAIR GROVE MO 0.75 INCH HAIL
04/14/96 GREENE REPORTED BY PD
455 PM WINDYVILLE MO 0.75 INCH HAIL
4/14/96 DALLAS WINDYVILLE VOLUNTEER FIRE
DEPARTMENT
500 PM 5 E ROGERSVILLE MO 1.00 INCH HAIL
4/14/96 WEBSTER REPORTED BY PD
512 PM LONG LANE MO 1.75 INCH HAIL AND SEVERAL
4/14/96 DALLAS TREES DOWN
REPORTED BY SHERIFF
515 PM SPARTA MO 0.75 INCH HAIL
4/14/96 CHRISTIAN REPORTED BY OZARK PD
520 PM BENNETT SPRING MO 1.75 INCH HAIL
4/14/96 DALLAS PING PONG SIZE HAIL REPORTED
BY PARK RANGER
530 PM LONG LANE MO 1.75 INCH HAIL
4/14/96 DALLAS GROUND COVERED REPORTED BY
PARK RANGER OFF DUTY
545 PM ROGERSVILLE MO .75 INCH HAIL
4/14/96 WEBSTER REPORTED BY HAMSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:46 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Texas | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.